Citation Information :
Naha K, Suryanarayana J, Aziz RA, Shastry BA. Amlodipine poisoning revisited: Acidosis, acute kidney injury and acute respiratory distress syndrome. Indian J Crit Care Med 2014; 18 (7):467-469.
We report the case of an 18-year-old girl presenting with shock following ingestion of 85 mg of amlodipine and 850 mg of atenolol with suicidal intent. Subsequently, the patient developed severe metabolic acidosis, acute kidney injury, and acute respiratory distress syndrome, which were managed conservatively. The patient ultimately made a full recovery. Given the popularity of amlodipine and atenolol as antihypertensive drugs in this part of the world, it is likely that more such cases will be encountered in the future. Physicians should be aware of the severe complications that can develop with amlodipine overdose.
DeWitt CR, Waksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and beta-blocker toxicity. Toxicol Rev 2004;23:223-38.
Patel NP, Pugh ME, Goldberg S, Eiger G. Hyperinsulinemic euglycemia therapy for verapamil poisoning: A review. Am J Crit Care 2007;16:498-503.
Azendour H, Belyamani L, Atmani M, Balkhi H, Haimeur C. Severe amlodipine intoxication treated by hyperinsulinemia euglycemia therapy. J Emerg Med 2010;38:33-5.
Ghosh S, Sircar M. Calcium channel blocker overdose: Experience with amlodipine. Indian J Crit Care Med 2008;12:190-3.
Varpula T, Rapola J, Sallisalmi M, Kurola J. Treatment of serious calcium channel blocker overdose with levosimendan, a calcium sensitizer. Anesth Analg 2009;108:790-2.
Saravu K, Balasubramanian R. Near-fatal amlodipine poisoning. J Assoc Physicians India 2004;52:156-7.
Rizvi I, Ahmad A, Gupta A, Zaman S. Life-threatening calcium channel blocker overdose and its management. BMJ Case Rep 2012;2012:1-4.
Hasson R, Mulcahy V, Tahir H. Amlodipine poisioning complicated with acute non-cardiogenic pulmonary oedema. BMJ Case Rep 2011;2011:1-3.
Kute VB, Shah PR, Goplani KR, Gumber MR, Vanikar AV, Trivedi HL. Successful treatment of refractory hypotension, noncardiogenic pulmonary edema and acute kidney injury after an overdose of amlodipine. Indian J Crit Care Med 2011;15:182-4.